Alert archive / Nevada / Winter Storm Warnings in 2017
Winter Storm Warning 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm warning at Feb 16, 2017, 1:53 PM PST for Inyo County, California; Clark County, Lincoln County, Nye County, Nevada. It took effect at Feb 17, 2017, 4:00 AM PST. It was in force for 38 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 2017, 1:53 PM PST (21:53 UTC)
- In effect from
- Feb 17, 2017, 4:00 AM PST
- Expired
- Feb 18, 2017, 6:00 PM PST
- In force
- 38 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 8:00 PM PST | HEAVY SNOW 12 | 1 Sse South Lake, CA | SAWMILL (SWM) ACCUMULATION FROM 2AM - 8PM FRI. |
| Feb 17, 10:00 PM PST | HEAVY SNOW 8 | 9 Wnw Round Valley, CA | ROCK CREEK LAKES ACCUMULATION FROM 5AM - 10PM FRI. |
| Feb 17, 10:00 PM PST | HEAVY SNOW 17 | 6 Ese South Lake, CA | BIG PINE CREEK (BGP) ACCUMULATION FROM 5AM - 10PM FRI. |
| Feb 18, 7:00 AM PST | HEAVY SNOW 11 | 4 Nnw Mt. Charleston, NV | LEE CANYON REPORTED 11 INCHES OF NEW SNOW THIS MORNING. |
| Feb 18, 9:00 AM PST | SNOW 21 | Aspendell, CA | SNOW HAS ENDED. |
| Feb 18, 4:00 PM PST | HEAVY SNOW 18 | 1 Ese Mt. Charleston, NV | RAINBOW CANYON SNOTEL ACCUMULATION BETWEEN 10PM FRI - 4PM SAT. |
| Feb 18, 6:00 PM PST | HEAVY SNOW 11 | 5 Nw Mt. Charleston, NV | BRISTLECONE TRAIL SNOTEL ACCUMULATION BETWEEN MIDNIGHT AND 6PM SATURDAY. |
| Feb 18, 6:00 PM PST | HEAVY SNOW 13 | 4 Nnw Mt. Charleston, NV | LEE CANYON SNOTEL ACCUMULATION FROM 10PM FRI - 6PM SAT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2739 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
672 WWUS45 KVEF 162153 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 153 PM PST Thu Feb 16 2017 .Heavy snow possible for the southern Sierra Nevada and White Mountains in Inyo County and Spring Mountains and Sheep Range in Clark County. CAZ519-521-NVZ018-019-171200- /O.UPG.KVEF.WS.A.0001.170217T1200Z-170219T0600Z/ /O.NEW.KVEF.WS.W.0005.170217T1200Z-170219T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range- Spring Mountains-Red Rock Canyon- Including the cities of Aspendell, Mt Whitney, Westgard Pass, Bristlecone Pine, The Town Of Mt Charleston, and Red Rock Canyon 153 PM PST Thu Feb 16 2017 ...WINTER STORM WARNING IN EFFECT FROM 4 AM FRIDAY TO 10 PM PST SATURDAY... The National Weather Service in Las Vegas has issued a Winter Storm Warning for heavy snow and blowing snow, which is in effect from 4 AM Friday to 10 PM PST Saturday. The Winter Storm Watch is no longer in effect. * TIMING...Snow...heavy at times Friday through Saturday evening. * SNOW LEVEL...Snow levels start out around 7500-8500 feet Friday morning then lower to around 6000-7000 feet Friday afternoon through Saturday evening. * TOTAL SNOW ACCUMULATIONS...8 to 14 inches 7000 to 8000 feet...12 to 24 inches 8000 to 9000 feet and greater than 2 feet possible above 9000 feet. * WINDS...Southerly 20 to 30 mph with gusts up to 45 mph. * IMPACTS...Travel may become difficult due to slick, slushy or snow packed roads. The wind may also create areas of blowing and drifting snow reducing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are expected or occurring. Strong winds are also possible. This will make travel hazardous or impossible. && $$
6 follow-up statements
238 WWUS45 KVEF 171046 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 246 AM PST Fri Feb 17 2017 .Heavy snow expected for the southern Sierra Nevada and White Mountains in Inyo County and Spring Mountains and Sheep Range in Clark County. CAZ519-521-NVZ018-019-180000- /O.CON.KVEF.WS.W.0005.170217T1200Z-170219T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range- Spring Mountains-Red Rock Canyon- Including the cities of Aspendell, Mt Whitney, Westgard Pass, Bristlecone Pine, The Town Of Mt Charleston, and Red Rock Canyon 246 AM PST Fri Feb 17 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST SATURDAY... * TIMING...Snow...heavy at times Today through Saturday evening. * SNOW LEVEL...Snow levels start out around 7500-8500 feet this morning then lower to around 6000-7000 feet this afternoon through Saturday evening. * TOTAL SNOW ACCUMULATIONS...8 to 14 inches 7000 to 8000 feet... 12 to 24 inches 8000 to 9000 feet and greater than 2 feet possible above 9000 feet. * WINDS...Southerly 20 to 30 mph with gusts up to 45 mph. * IMPACTS...Travel may become difficult due to slick, slushy or snow packed roads. The wind may also create areas of blowing and drifting snow reducing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are expected or occurring. Strong winds are also possible. This will make travel hazardous or impossible. && $$
094 WWUS45 KVEF 172334 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 334 PM PST Fri Feb 17 2017 .Heavy snow expected for the southern Sierra Nevada and White Mountains in Inyo County and Spring Mountains and Sheep Range in Clark County. CAZ519-521-NVZ018-019-181200- /O.CON.KVEF.WS.W.0005.000000T0000Z-170219T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range- Spring Mountains-Red Rock Canyon- Including the cities of Aspendell, Mt Whitney, Westgard Pass, Bristlecone Pine, The Town Of Mt Charleston, and Red Rock Canyon 334 PM PST Fri Feb 17 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST SATURDAY... * TIMING...Snow...heavy at times through Saturday evening. * SNOW LEVEL...Snow levels 6000-7000 feet. * TOTAL SNOW ACCUMULATIONS...8 to 14 inches 7000 to 8000 feet... 12 to 24 inches 8000 to 9000 feet and greater than 2 feet possible above 9000 feet. * WINDS...Southerly 20 to 30 mph with gusts up to 45 mph. * IMPACTS...Travel may become difficult due to slick, slushy or snow packed roads. The wind may also create areas of blowing and drifting snow reducing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are expected or occurring. Strong winds are also possible. This will make travel hazardous or impossible. && $$
952 WWUS45 KVEF 181143 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 343 AM PST Sat Feb 18 2017 .Heavy snow will continue for the southern Sierra Nevada and White Mountains in Inyo County and Spring Mountains and Sheep Range in Clark County. CAZ519-521-NVZ018-019-190000- /O.CON.KVEF.WS.W.0005.000000T0000Z-170219T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range- Spring Mountains-Red Rock Canyon- Including the cities of Aspendell, Mt Whitney, Westgard Pass, Bristlecone Pine, The Town Of Mt Charleston, and Red Rock Canyon 343 AM PST Sat Feb 18 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * TIMING...Snow...heavy at times will continue for the Spring Mountains and Sheep Range through this afternoon before tapering off this evening. Snow will start to taper off in the southern Sierra Nevada and White Mountains late morning. * SNOW LEVEL...Snow levels 6000-7000 feet. * TOTAL SNOW ACCUMULATIONS...8 to 14 inches 7000 to 8000 feet... 12 to 24 inches 8000 to 9000 feet and greater than 2 feet possible above 9000 feet. * WINDS...Southerly 20 to 30 mph with gusts up to 45 mph. * IMPACTS...Travel may become difficult due to slick, slushy or snow packed roads. The wind may also create areas of blowing and drifting snow reducing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are expected or occurring. Strong winds are also possible. This will make travel hazardous or impossible. && $$
158 WWUS45 KVEF 181832 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1032 AM PST Sat Feb 18 2017 .Heavy snow will continue for the southern Sierra Nevada and White Mountains in Inyo County and Spring Mountains and Sheep Range in Clark County. CAZ519-521-181945- /O.CAN.KVEF.WS.W.0005.000000T0000Z-170219T0600Z/ Eastern Sierra Slopes-White Mountains of Inyo County- Including the cities of Aspendell, Mt Whitney, Westgard Pass, and Bristlecone Pine 1032 AM PST Sat Feb 18 2017 ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Las Vegas has cancelled the Winter Storm Warning for the southern Sierra Nevada and White Mountains in Inyo County. The band of precipitation that dumped heavy snow in the southern Sierra has moved away from the Sierra and will continue to move east today. Light snow lingering over the White Mountains will taper off by early this afternoon. $$ NVZ018-019-190245- /O.CON.KVEF.WS.W.0005.000000T0000Z-170219T0600Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including the cities of The Town Of Mt Charleston and Red Rock Canyon 1032 AM PST Sat Feb 18 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * TIMING...Snow...heavy at times will continue for the Spring Mountains and Sheep Range through this afternoon before tapering off this evening. * SNOW LEVEL...Snow levels 6000-7000 feet. * TOTAL SNOW ACCUMULATIONS...8 to 16 inches 7000 to 8000 feet... 12 to 24 inches 8000 to 9000 feet and greater than 2 feet possible above 9000 feet. * WINDS...Southerly 20 to 30 mph with gusts up to 45 mph. * IMPACTS...Travel may become difficult due to slick, slushy or snow packed roads. The wind may also create areas of blowing and drifting snow reducing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Significant amounts of snow are expected or occurring. Strong winds are also possible. This will make travel hazardous or impossible. && $$
250 WWUS45 KVEF 182339 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 339 PM PST Sat Feb 18 2017 NVZ018-019-190200- /O.EXT.KVEF.WS.W.0005.000000T0000Z-170219T0200Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including the cities of The Town Of Mt Charleston and Red Rock Canyon 339 PM PST Sat Feb 18 2017 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 PM PST THIS EVENING... * TIMING...Snow will continue for the Spring Mountains and Sheep Range through this afternoon then tapering off this evening. * SNOW LEVEL...Snow levels 6000-7000 feet. * TOTAL SNOW ACCUMULATIONS...8 to 16 inches 7000 to 8000 feet...12 to 24 inches 8000 to 9000 feet and greater than 2 feet possible above 9000 feet. * WINDS...Southerly 20 to 30 mph with gusts up to 45 mph. * IMPACTS...Travel will remain difficult due to slick, slushy or snow packed roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Only vehicles with four wheel drive and chains are recommended to travel in the Spring Mountains until the snow is cleared. If you must travel into the mountains...keep an extra flashlight and warm clothing in your vehicle in case you get stuck. && $$
385 WWUS45 KVEF 190157 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 557 PM PST Sat Feb 18 2017 NVZ018-019-190300- /O.EXP.KVEF.WS.W.0005.000000T0000Z-170219T0200Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including the cities of The Town Of Mt Charleston and Red Rock Canyon 557 PM PST Sat Feb 18 2017 ...WINTER STORM WARNING WILL EXPIRE AT 6 PM PST THIS EVENING... Precipitation is tapering off across the Spring Mountains and Sheep Range this evening. Any additional snow accumulations will be relatively light and the Winter Storm Warning will expire on time. $$ Wolcott
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Feb 16, 3:14 AM PST, 10 hours 39 minutes earlier.
Area forecast discussion, Feb 16, 3:14 AM PST, 10 hours 39 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 314 AM PST Thu Feb 16 2017 .SYNOPSIS...Breezy south to southwest winds will develop this afternoon with temperatures 5 to 10 degrees above normal. An approaching storm will bring snow to the Sierra this afternoon with increasing clouds elsewhere. This storm will weaken tonight but will produce a chance of showers across portions of the Mojave Desert. A stronger system will potentially bring significant valley rain and mountain snow to the region Friday through Saturday. && .SHORT TERM...through Saturday night. It is still shaping up to be a wet period coming up and no significant changes were made. A weakening shortwave will bring increasing clouds and winds to the area today with snow becoming likely in the Sierra. I have low confidence in precipitation spilling over into the Owens Valley given how quickly the moisture band will be shifting south and the fact that the shortwave will be weakening as it moves in. However, all MOS products keep chance pops in for BIH so I kept a 30 pop in for the 18z-00z period today. The wind advisory still looks good for the Sierra and I have winds just shy of advisory levels for Nye County. MOS for DRA is not very impressive and well below advisory level. The moisture band with this initial shortwave will be across the Mojave Desert tonight and much of San Bernardino, Clark and Mohave Counties will have a chance of showers. A strong upper low will approach the central California coast Friday with a pretty good moisture plume pushing into the western part of the forecast area. This will combine with pretty good difluence out ahead of the low to generate fairly widespread precipitation across much of the area. The models are in pretty good agreement that there will be a relatively dry area over eastern San Bernardino County across into southern Mohave County and precipitation chances will be much lower there. The moisture plume will become north-south oriented Friday night and shift gradually east across the area Friday night through Saturday night as the upper low weakens a bit and becomes elongated. Significant valley rain and mountain snow appears likely Friday through Saturday into Saturday night and the latest model output still indicates the most significant precipitation will be across Inyo, western San Bernardino southern Nye and western Clark Counties. The current Flash Flood Watch for that area looks good along with the Winter Storm Watch for the Sierra, White Mountains and Spring Mountains. One thing we will have to watch is the possible need to expand the Flash Flood Watch eastward for Saturday and Saturday night. I am not willing to make that call yet as there is some potential that too much energy diving south into Baja which could reduce potential for heavy rain. Models indicate potential for some fairly strong winds Friday through Saturday across southern Mohave County. Precipitation development could limit the potential for advisory level winds but it will be something to consider with later model runs. .LONG TERM...Sunday through Wednesday. The weekend system will continue sliding east Sunday, a brief break is expected from west to east later Sunday into early MoNday. Another series of troughs begins to take aim at the region...with most of the energy initially staying north before more widespread precipitation chances spread across the area later in the week as systems come further south. Expect periods of wind and clouds area- wide just about all week, with precipitation chances initially north/east of I-15 working south by the later half of the week. && .AVIATION...For McCarran...Typical diurnal wind pattern expected through Thursday morning. South to southwest winds will be increasing by late afternoon in addition to clouds, with CIGs lowering to around 10 Kft by the end of the TAF period, continuing to lower thereafter. For the rest of southern Nevada...northwest Arizona...and southeast California...Typical diurnal wind patterns expected through the morning. Most areas will see increasing southerly winds by the afternoon with gusts 25-35 knots in many areas. Increasing mid and high clouds tonight into Thursday. Lowering ceilings and increasing rain chances Friday-Saturday as a strong low pressure system moves through the region. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Short Term...Harrison Long Term/Aviation...Steele For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 2:05 PM PST | Wind Advisory | VEF | San Bernardino | 49 hr |
Nearby
Winter Storm Warnings in Nevada, 2017Winter Storm Warnings in California, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.